Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



New bound for the first case of Fermat’s last theorem

Authors: Jonathan W. Tanner and Samuel S. Wagstaff
Journal: Math. Comp. 53 (1989), 743-750
MSC: Primary 11D41; Secondary 11Y50
MathSciNet review: 982371
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present an improvement to Gunderson’s function, which gives a lower bound for the exponent in a possible counterexample to the first case of Fermat’s "Last Theorem," assuming that the generalized Wieferich criterion is valid for the first n prime bases. The new function increases beyond $n = 29$, unlike Gunderson’s, and it increases more swiftly. Using the recent extension of the Wieferich criterion to $n = 24$ by Granville and Monagan, the first case of Fermat’s "Last Theorem" is proved for all prime exponents below 156, 442, 236, 847, 241, 729.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D41, 11Y50

Retrieve articles in all journals with MSC: 11D41, 11Y50

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society